Side Effects of Cancer Treatment Photosensitivity

by Dr. C.H. Weaver M.D.

Many drugs cause photosensitivity, including some chemotherapy drugs. Protecting your skin from the sun is very important. If you should get a severe sunburn, treatment is aimed at reducing inflammation and relieving pain.

  • What is photosensitivity?
  • What causes photosensitivity?
  • What are the symptoms of photosensitivity?
  • What is the treatment for photosensitivity?
  • What else can I do?

What is photosensitivity

Photosensitivity is an enhanced skin response to ultraviolet radiation (sunlight). This means that you may sunburn easily. A sunburn that you got within a week before chemotherapy may reappear, or rarely, a sunburn may spread to skin that was not exposed to the sun.

What causes photosensitivity

There are many drugs that may cause photosensitivity. Chemotherapy drugs commonly associated with photosensitivity include:

  • dacarbazine (DTIC-Dome®)
  • fluorouracil (5-FU)
  • methotrexate
  • vinblastine (Velban®)

Recommended Articles

Image placeholder title

Cancer & COVID-19 - What You Need to Know During the "COVID" Era

What you need to know to reduce risks and receive optimal diagnosis and treatment during the COVID-19 pandemic.

What are the symptoms of photosensitivity

If you are photosensitive, you will sunburn easily. Symptoms of a sunburn include:

  • Redness
  • Inflammation
  • Blistering
  • Weeping
  • Peeling

What is the treatment for photosensitivity

The treatments for a rash that results from photosensitivity aim to reduce inflammation and relieve pain.

Corticosteroid cream: Steroids work by reducing inflammation. Your doctor may prescribe a corticosteroid cream that you rub on the rash.

Analgesics: These over-the-counter medications can relieve pain associated with a rash. Examples are acetaminophen (Tylenol®) or aspirin.

What else can I do

It is very important to protect your skin from the sun by following these tips: